Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Have dandruff, itchy scalp, hair loss, pattern baldness, low hemoglobin. Used minoxidil. What can I use?

Hello Doctor!
I am a 20 year old male, living in India. I used to have completely healthy hair until August last year, but i had a lot of sticky kind of dandruff, which came out on scratching the scalp. As September began, I developed itching in the scalp, and noticed hair loss. It intensified to very heavy hair fall in the next 20 days. My hair dresser suggested an oil massage, which didn't help. It became so intensive that i lost 30-40 hair each time i combed. My dermatologist said it was male pattern baldness and gave me propecia and minoxidil 5% ( my father had started losing only after 40, and still has hair at 50, and my mother's side does not have even a single case of mpb). But the same conditions persisted until December mid. Then I applied neem oil on my scalp for 20 nights regularly on a relatives advice, which lowered itching as well as hair fall. And i used minoxidil for 3 months. My hair became healthier, but they still fall a lot, and itchiness comes back on quitting neem oil.
PS: I had an imbalanced diet in the month of August and a low hemoglobin of around 9 or 10. I also have tired and sometimes painful lower legs and get fatigued easily.
Asked On : Sun, 14 Apr 2013
Answers:  2 Views:  173
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
Jun 2015
Hello dear,

Causes of hair loss/thinning of hair are:
1. Environmental factors
2. Stress
3. Deficiency of certain minerals, vitamins & amino acids in diet. e.g. Iron, zinc, Vit B complex, lysine.
4. Hormonal factors. e.g. Thyroxine, Testosterone
5. Any incidence of surgery, shock, etc.

Management includes:
1. Treating the underlying cause
2. Avoidance of stress
3. Dietary modifications
4. Minoxidil solution to be applied locally to stimulate the hair follicles
5. Multivitamin & multi mineral supplementation

But these medications have to be used regularly under the guidance of a Dermatologist, as hair loss tends to return on stoppage of these medications.

And before initiation of these medications, the problem of dandruff should be addressed.

Dandruff is basically Seborrheic dermatitis & can be treated with shampoos or lotion containing salicylic acid, coal tar, ketoconazole, or selenium.

So, it will be better to consult a Dermatologist & start treatment accordingly.
There is no need to worry.
Your hairs will grow back again.

Wishing you a Good Health.
Thanks & take care.
Answered: Sun, 14 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Cardiologist Dr. Anantharamakrishnan's  Response
Hi friend,
Welcome to Health Care Magic

The hair has a natural cycle - fall and growth, at times one appears more...
Male hormones (inherited) induce a specific pattern of loss. The inheritance is complex and father and son can be very different....

Poor nutrition contributes - get your anaemia corrected / Follow up with internist...

Continue minoxidil...
Get infection treated.../ You must continue following up with the Dermatologist

Learn to adopt to the new development! - after all, it is cosmetic...
If you are particular and if there is no significant change, your dermatologist can arrange for hair transplant...

Take care
Wishing speedy recovery
God bless
Good luck
Answered: Mon, 15 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor